Big tummy due to ARV's
Nov 7, 2012
How can i do toreduce my tummy/ stomach it has grown so big since I started treatment, so now I don't look great. I am a female who wants to dress up and llok nice. pls help from South Africa, Gauteng Province.
Response from Dr. Wohl
MAny people gain weight after starting HIV therapy. For many, this increase makes up for the deficit in weight loss during the slow progression of HIV. For others, the gains seem out of proportion to what their normal weight should be or that of family members. In particular there is a subset of people who gain fat in a particular area or areas selectively. Fat accumulation in the belly and/or neck can be disfiguring.
In general, however, most people starting ART do not experience this selective fat accumulation. Instead, people seem to gain fat all over. Those who start HIV therapy at more advance stages appear to be at greatest risk of abnormal body shape following start of ART and those that are bigger to begin with are also at greater risk.
For overall fat increase, diet and exercise works. Studies show that changing HIV medications does not help. Reducing fatty and high calorie foods is important for general health and can get weight in balance.
For the selective fat gain that accumulates in the abdomen there are, unfortunately, fewer options. Again, diet and exercise (running, cycling, jumping rope) helps somewhat. Researchers have looked at various medications to reduce this fat but none have really hit jackpot. Again, this is seen with most all HIV cocktails so switching does not help.
Talk to your doctor about this problem and get advice regarding what measures you can take that might help.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Headache An Early Sign Of HIV?
- Blowjob From A Prostitute Scared I Have AIDS
- Burning Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Fever After Sex With Hooker Worried I Have HIV
- Can You Get Genital Warts If You've Never Had Sex?
- What Does A Lot Of Clear Vaginal Discharge Mean?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.